Alert archive / Hawaii / Flash Flood Warnings in 2014

Flash Flood Warning 30, NWS Honolulu, HI

October 19, 2014Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Oct 19, 2014, 2:57 AM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 19, 2014, 2:57 AM HST (12:57 UTC)
Expired
Oct 19, 2014, 6:00 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 87 km from the middle of the area, began a volume at 12:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2014-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1345 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2014-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1345 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

465 
WGHW50 PHFO 191257
FFWHFO
HIC009-191600-
/O.NEW.PHFO.FF.W.0030.141019T1257Z-141019T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
257 AM HST SUN OCT 19 2014

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF MAUI IN MAUI COUNTY

* UNTIL 600 AM HST

* AT 248 AM HST...RADAR SHOWED HEAVY RAIN ALONG THE SOUTHERN SLOPES 
  OF HALEAKALA. THE HEAVIEST RAINFALL WAS NEAR KEPUNI BETWEEN 
  ULUPALAKUA AND KAUPO. LOW WATER CROSSINGS ALONG PIILANI HIGHWAY 
  ARE AT RISK OF DANGEROUS FLASH FLOODING. RAINFALL WAS SPREADING 
  TOWARD THE NORTHWEST AND WILL AFFECT GULCHES IN KEOKEA AND KULA.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  KULA...WAILEA...ULUPALAKUA...PUKALANI...MAKAWAO...KIPAHULU...KIHEI
  AND KAUPO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 600 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2079 15647 2086 15642 2086 15625 2072 15605
      2064 15601 2057 15633 2059 15646

$$

KODAMA
2 follow-up statements
026 
WGHW70 PHFO 191358
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
358 AM HST SUN OCT 19 2014

HIC009-191600-
/O.CON.PHFO.FF.W.0030.000000T0000Z-141019T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
358 AM HST SUN OCT 19 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF MAUI IN
MAUI COUNTY UNTIL 600 AM HST...

HEAVY RAIN CONTINUES OVER THE SOUTHERN SLOPES OF HALEAKALA WITH THE 
MOST INTENSE RAINFALL OCCURRING FROM ULUPALAKUA TO KEOKEA. RADAR 
RAINFALL ESTIMATES SHOWED INTENSITIES GREATER THAN 4 INCHES PER HOUR 
OVER PIILANI HIGHWAY BETWEEN KEPUNI AND PAHIHI GULCH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KULA...
WAILEA...ULUPALAKUA...PUKALANI...MAKAWAO...KIPAHULU...KIHEI AND 
KAUPO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 600 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2079 15647 2086 15642 2086 15625 2072 15605
      2064 15601 2057 15633 2059 15646

$$

KODAMA
975 
WGHW70 PHFO 191528
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
528 AM HST SUN OCT 19 2014

HIC009-191536-
/O.CAN.PHFO.FF.W.0030.000000T0000Z-141019T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
528 AM HST SUN OCT 19 2014

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF MAUI IN
MAUI COUNTY...

WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ENDED.

A FLASH FLOOD WATCH FOR MAUI COUNTY REMAINS IN EFFECT THROUGH SUNDAY.

LAT...LON 2079 15647 2086 15642 2086 15625 2072 15605
      2064 15601 2057 15633 2059 15646

$$

KODAMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Oct 18, 11:50 PM HST, 3 hours 7 minutes earlier.

Area forecast discussion, Oct 18, 11:50 PM HST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HONOLULU HI
1150 PM HST SAT OCT 18 2014

.UPDATE...
HURRICANE ANA INFORMATION HAS BEEN UPDATED FROM THE LATEST BULLETIN
ISSUED BY THE CENTRAL PACIFIC HURRICANE CENTER IN HONOLULU AT 11 PM
HST. THE HIGH SURF ADVISORY HAS BEEN EXTENDED TO NORTH AND WEST
FACING SHORES OF MOLOKAI AND NORTH FACING SHORES OF MAUI. THE
TROPICAL STORM WATCH HAS BEEN DROPPED FOR THE KAIWI CHANNEL AND THE
OAHU WINDWARD WATERS. AS A RESULT...A SMALL CRAFT ADVISORY IS NOW IN
EFFECT FOR THESE WATERS. THE REST OF THE DISCUSSION FROM THE 930 PM
HST ISSUANCE REMAINS THE SAME.

&&

.SYNOPSIS...
HURRICANE ANA IS BRINGING RAIN...SOMETIMES HEAVY...STRONG WINDS AND
POTENTIAL FOR THUNDERSTORMS THROUGH SUNDAY. STAY WELL INFORMED WITH
THE LATEST FORECASTS AND BULLETINS FROM THE CENTRAL PACIFIC
HURRICANE CENTER AND THE NATIONAL WEATHER SERVICE IN HONOLULU. A
MORE STABLE AND DRIER TREND WILL BEGIN ESTABLISHING IN THE WAKE OF
ANA EARLY NEXT WEEK.

&&

.DISCUSSION...
HURRICANE ANA CONTINUES TO SLOWLY PUSH NW AND BRINGING WIDESPREAD
CLOUDS AND SHOWERS ACROSS THE W HALF OF THE ISLAND CHAIN. AT 11 PM
HST THE CENTER OF ANA WAS LOCATED AT 20.3N 159.5W...ABOUT 125 MILES
WSW OF HONOLULU. MAXIMUM SUSTAINED WINDS OF ANA ARE 80 MPH...AND IS
SLOWLY MOVING NW AT ABOUT 6 MPH.

WITH THE CURRENT FORECAST TRACK...A LARGE SWATH OF SHOWERS
ASSOCIATED WITH THE OUTER RAINBANDS OF ANA IS REACHING
OAHU AND MOST OF MAUI COUNTY WITH OVERCAST CONDITIONS...PERIODS OF
MODERATE RAIN AND POTENTIAL FOR LOCALIZED HEAVY RAIN. EXPECT THIS
SCENARIO TO CONTINUE TONIGHT AS THE SLOW FORWARD MOTION OF ANA WILL
ALLOW FOR OAHU TO REMAIN INSIDE THIS RAINBAND THROUGH THE REST OF
THE EVENING. THEN THESE CONDITIONS WILL BEGIN SPREADING INTO KAUAI
COUNTY DURING THE EARLY SUN MORNING HOURS. SOME OF THE STRONGER
WINDS ALONG THE NORTHERN PERIPHERY OF ANA WILL LIKELY BRUSH AGAINST
NIIHAU AND MAYBE EVEN W KAUAI ON SUN. THEREFORE...A TROPICAL STORM
WARNING IS IN EFFECT FOR KAUAI COUNTY. ALSO...A TROPICAL STORM WATCH
REMAINS IN EFFECT FOR OAHU.

PEOPLE IN HAWAII SHOULD REMAIN WELL INFORMED WITH THE LATEST
BULLETINS AND FORECASTS WHICH ARE AVAILABLE AT
WWW.WEATHER.GOV/HAWAII UNDER HEADERS WTPA25 PHFO AND TCMCP5. PUBLIC
ADVISORIES UNDER HEADERS WTPA35 PHFO AND TCPCP5...AND DISCUSSIONS
UNDER HEADERS WTPA45 PHFO AND TCDCP5. MORE DETAILED INFORMATION CAN
ALSO BE FOUND IN THE TROPICAL STORM ANA LOCAL STATEMENT UNDER
HEADERS WTHW80 PHFO AND HLSHFO.

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE BIG ISLAND UNTIL 6 AM
SUN AND FOR THE SMALLER ISLANDS UNTIL 6 PM HST SUN. EXPECT PERIODS
OF LOCALLY HEAVY RAINFALL AND POSSIBLE THUNDERSTORMS AS THE LARGE
RAINBANDS ASSOCIATED WITH THE CIRCULATION OF ANA REACH THE ISLAND
CHAIN FROM THE S.

PRESSURE GRADIENTS BETWEEN A HIGH PRESSURE SYSTEM LOCATED FAR NNE OF
THE ALOHA STATE AND HURRICANE ANA REMAIN TIGHT...ALLOWING FOR
LOCALLY STRONGER WINDS OVER KAUAI AND OAHU. A WIND ADVISORY IS IN
EFFECT FOR THE BIG ISLAND SUMMITS TONIGHT...THEN WINDS SHOULD BEGIN
SUBSIDING SUN.

FOR EARLY NEXT WEEK...AS ANA MOVES W AND NW OF THE AREA...WINDS WILL
GRADUALLY SHIFT TO THE SE WITH A GENERAL DRYING TREND AND
INCREASINGLY STABLE CONDITIONS EXPECTED ACROSS THE AREA.

&&

.AVIATION...
HURRICANE ANA IS APPROXIMATELY 130 MILES SOUTH OF KAUAI AND OAHU
THIS EVENING. OVERCAST LAYERED CLOUDS WITH TOPS TO 52 KFT ON THE
NORTHERN PERIPHERY COVERS HAWAII...RESULTING IN AIRMET ZULU FOR
MODERATE RIME ICING. MOST OF THE RAIN IS STRATIFORM...BUT ISOLATED
THUNDERSTORMS EMBEDDED IN THE RAIN WILL PRODUCE BRIEF GUSTY WINDS.
ALL TERMINALS MAY EXPERIENCE PERIODS OF MVFR TO IFR CONDITIONS IN
PASSING SHOWERS. AIRMET SIERRA FOR MTN OBSC IS POSTED FOR ALL
ISLANDS AND AIRMET TANGO IS POSTED FOR LOW LEVEL TURB IN THE LEE OF
THE TERRAIN.

EXPECT THESE CONDITIONS...PERIODS OF HEAVY RAINS WITH LOW
VIS/CEILINGS...ISOL THUNDERSTORMS...AND LAYERED CLOUDS TO CONTINUE
THROUGH THE NIGHT INTO SUNDAY AS ANA MOVES SLOWLY TO THE NORTHWEST.

FOLLOW TC SIGMET QUEBEC SERIES FOR HURRICANE ANA.

&&

.MARINE...
HURRICANE ANA WILL CONTINUE TO AFFECT THE COASTAL WATERS FOR THE
THROUGH SUNDAY NIGHT WITH A GRADUAL IMPROVEMENT FROM EAST TO WEST AS
ANA CONTINUES MOVING WESTWARD SOUTH OF THE MAIN HAWAIIAN ISLANDS.
OCEAN CONDITIONS OVER MOST OF THE COASTAL WATERS CONTINUE TO BE
HAZARDOUS DUE TO STRONG AND GUSTY WINDS...LARGE SWELLS AND ROUGH
SEAS OVER EXPOSED AREAS. ELEVATED SURF WILL OCCUR OVER EXPOSED
SHORELINES...ESPECIALLY THOSE WITH A SOUTHERLY EXPOSURE. LOCALLY
HEAVY SHOWERS AND THUNDERSTORMS WILL ALSO PERSIST ACROSS PORTIONS OF
THE FORECAST AREA. ALL PEOPLE IN HAWAII SHOULD CLOSELY FOLLOW THE
LATEST BULLETINS AND FORECASTS ISSUED BY THE CENTRAL PACIFIC
HURRICANE CENTER AND THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
HONOLULU.

FOR MORE DETAILED INFORMATION ON MARINE AND SURF CONDITIONS...PLEASE
REFER TO THE HURRICANE ANA LOCAL STATEMENT AVAILABLE AT
WWW.WEATHER.GOV/HAWAII UNDER HEADERS WTHW80 PHFO AND HLSHFO.

ELSEWHERE...A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR ALL WATERS
NOT UNDER A TROPICAL STORM WATCH OR WARNING. A HIGH SURF ADVISORY
REMAINS IN EFFECT FOR SOUTH FACING SHORES OF MAUI COUNTY AND SOUTH
AND WEST FACING SHORES OF THE BIG ISLAND. BASED ON THE LATEST
TRENDS...THIS ELEVATED SURF IS FORECAST TO GRADUALLY SUBSIDE THROUGH
SUNDAY NIGHT. ALSO...A NORTHWEST SWELL WILL BUILD TONIGHT... AND
PEAK ON SUNDAY WITH HEIGHTS REACHING HIGH SURF ADVISORY CRITERIA
ALONG MOST NORTH AND WEST FACING SHORES OF THE SMALLER ISLANDS. AS A
RESULT...THE NORTH AND WEST FACING SHORES OF MOLOKAI AND NORTH
FACING SHORES OF MAUI HAVE BEEN ADDED TO THE HIGH SURF ADVISORY.
THIS SWELL WILL LOWER SLOWLY EARLY NEXT WEEK. ANOTHER SMALL
NORTHWEST SWELL IS POSSIBLE THURSDAY AND FRIDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR NIIHAU-KAUAI-OAHU-
MOLOKAI-LANAI-KAHOOLAWE-MAUI.

TROPICAL STORM WATCH FOR OAHU.

TROPICAL STORM WARNING FOR NIIHAU-KAUAI.

FLASH FLOOD WATCH UNTIL 6 AM HST SUNDAY FOR BIG ISLAND.

HIGH SURF ADVISORY UNTIL 6 AM HST MONDAY FOR THE NORTH SOUTH AND
WEST FACING SHORES OF MOLOKAI...NORTH AND SOUTH FACING SHORES OF
MAUI...SOUTH AND WEST FACING SHORES OF THE BIG ISLAND...AND SOUTH
FACING SHORES OF LANAI AND KAHOOLAWE.

WIND ADVISORY UNTIL 6 AM HST SUNDAY FOR BIG ISLAND SUMMITS.

TROPICAL STORM WATCH FOR KAUAI NORTHWEST WATERS-KAUAI WINDWARD
WATERS.

TROPICAL STORM WARNING FOR KAUAI LEEWARD WATERS-KAUAI CHANNEL-
OAHU LEEWARD WATERS.

SMALL CRAFT ADVISORY UNTIL 6 PM HST SUNDAY FOR OAHU WINDWARD
WATERS-KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS-MAUI COUNTY
LEEWARD WATERS-MAALAEA BAY-PAILOLO CHANNEL-ALENUIHAHA CHANNEL-
BIG ISLAND WINDWARD WATERS-BIG ISLAND LEEWARD WATERS-BIG ISLAND
SOUTHEAST WATERS.

&&

DISCUSSION...REYNES
MARINE...HOUSTON
AVIATION...FOSTER

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 4:38 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Oct 18, 9:58 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Oct 18, 10:46 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Oct 18, 11:26 PM HSTSpecial Marine WarningHFO49 min
Oct 19, 1:36 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Oct 19, 4:01 AM HSTHurricane WarningHFO13 hr
Oct 19, 7:22 AM HSTAreal Flood AdvisoryHFOHawaii3 hr
Oct 19, 8:34 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Oct 19, 9:23 AM HSTSpecial Marine WarningHFO52 min
Oct 19, 11:08 AM HSTFlash Flood WarningHFOHonolulu9 hr

Nearby

Flash Flood Warnings in Hawaii, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.